Study Finds a Possible Link Between Denture Cream and Imbalance
Docs: Chain Reaction Caused by Zinc in Cream May Cause Loss of Balance
By VANESSA WEBER and ELISABETH LEAMY
May 5, 2009
Thirty- four million Americans rely on dentures to replace their missing teeth. But a small number of denture wearers have had difficulty with balance and walking — a medical mystery that some experts have linked to their denture creams.
15 separate lawsuits claim denture cream is cause of health problems.
Denture cream is used to hold false teeth — dentures — in place. About a third of denture-wearers use it, and most consider it like any other everyday beauty or hygiene product, such as toothpaste or shampoo. But some doctors say “excessive” use of denture cream may force people who were once independent to use wheelchairs or walkers just to get around.
For Ellen Isaacs, it began with a tingling in her toes. Four years later, her balance was gone and simple tasks have become impossible. After multiple rounds of tests, Ellen’s neurologist, Dr. Rachel Nardin of Beth Israel Deaconess Medical Center in Boston, eventually concluded that denture cream was the source of the problem. “Stopping the denture cream use was a key part of her treatment,” said Nardin.
Isaacs said that for at least 10 years she applied Super Poligrip to her dentures once a day and kept them in overnight. But what she didn’t realize was that the cream contained zinc, which can cause serious illness in high doses. “I would have never equated use of denture cream to what was going on with my body, said Isaacs.